Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Huntsville, AL

March 24, 2020Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Mar 24, 2020, 8:05 AM CDT for Jackson County, Madison County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2020, 8:05 AM CDT (13:05 UTC)
Expired
Mar 24, 2020, 10:38 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 40 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 8:58 AM CDTFLASH FLOOD4 Nnw Owens Crossroads, ALHUNTSVILLE PD TWITTER POSTED A PICTURE SHOWING FLOODING OVER A BRIDGE ON TERRY DRAKE RD.
Mar 24, 8:58 AM CDTFLASH FLOOD7 Wnw Gurley, ALHUNTSVILLE PD TWEETED PICTURE OF WATER ON DUG HILL RD NEAR MONTE SANO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WGUS54 KHUN 241305
FFWHUN
ALC071-089-241900-
/O.NEW.KHUN.FF.W.0007.200324T1305Z-200324T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
805 AM CDT Tue Mar 24 2020

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  West central Jackson County in northeastern Alabama...
  Central Madison County in north central Alabama...

* Until 200 PM CDT.

* At 804 AM CDT, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  one and a quarter inches of rain has already fallen around 
  Huntsville in the past hour,and these storms are moving east-
  northeast. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Huntsville, Owens Cross Roads, Gurley, Woodville, Pleasant Groves,
  Paint Rock, Maysville, Hampton Cove, Brownsboro and Farley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3463 8620 3457 8657 3459 8659 3477 8658
      3483 8619

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

McCoy
1 follow-up statement
644 
WGUS74 KHUN 241538 RRA
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1038 AM CDT Tue Mar 24 2020

ALC071-089-241548-
/O.CAN.KHUN.FF.W.0007.000000T0000Z-200324T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-Madison AL-
1038 AM CDT Tue Mar 24 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL JACKSON AND CENTRAL
MADISON COUNTIES IS CANCELLED...

The heavy rain has ended. Lingering areal flooding may still be 
occurring. Please continue to heed any remaining road closures.

LAT...LON 3463 8620 3457 8657 3459 8659 3477 8658
      3483 8619

$$

McCoy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 7:23 AM CDT, 42 minutes earlier.

Area forecast discussion, Mar 24, 7:23 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
723 AM CDT Tue Mar 24 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 455 AM CDT Tue Mar 24 2020

A low-amplitude shortwave trough will continue to shift
northeastward into southern KS/northern OK early this morning, in the
flow to the north of a strong 500-mb ridge centered across northern
Mexico. As the surface low related to this feature advances eastward
across central OK, a warm front will lift slowly northeastward
through the local forecast area, beginning in the southwestern
counties between 10-12Z. Elevated convection continues to develop
rather quickly in the warm advection regime to the north of the
front, with this trend expected to persist throughout the morning, as
forecast soundings suggest that a northeastward-spreading EML will
temporarily steepen mid-level lapse rates. Based on elevated CAPE
perhaps as high as 500-750 J/kg and effective bulk shear in the 35-45
knot range, some organization to the convection is anticipated and
this may lead to a risk of severe hail beneath the strongest cores.

Near term model consensus still suggests that the parent mid-level
trough will track east-northeastward into the lower-OH Valley by 00Z,
while the system's surface low shifts eastward across AR and into
southwestern TN with little fluctuation in intensity. Although the
warm front should continue to push northward into TN early this
afternoon under these conditions, there is some concern that a vast
amount of rain-cooled air across TN may increase static stability and
slow its northward progression. Regardless, we expect a temporary
break in precipitation, beginning late this morning in the southwest
and for most of the region early this afternoon.

It still appears as if thunderstorms will redevelop to our west
early this afternoon, as a prefrontal surface trough/remnant dryline
extending southward from the low shifts eastward into southeastern
AR/northeastern LA/western MS. Additional convection may also develop
in the open warm sector across northern MS/AL, especially if a
mesoscale boundary is established by precipitation this morning. This
activity is expected to rapidly assume supercellular storm
structures based on the combination of MLCAPE around 1500 J/kg and
bulk shear on the order of 60-65 knots. Although all modes of severe
weather will certainly be possible, the threat for significant
hail/damaging winds appears to be a bit higher compared to tornadoes,
as the low-level jet may tend to veer/weaken a bit by late this
afternoon. In addition to potential impacts from severe
thunderstorms, we have also elected to issue a Flash Flood Watch for
most counties in the forecast area, based on the current flooding
situation and average precipitation amounts in the 1-2 inch range
expected over the upcoming 24-hour period.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 455 AM CDT Tue Mar 24 2020

Thunderstorms entering the forecast area late this afternoon will
spread eastward and out of the region by 03-04Z, with the passage of
the surface trough. A final band of light showers will be possible
late this evening and early Wednesday morning, as the cyclone's cold
front pushes southeastward through the region, with a mixture of low
clouds and drizzle expected to continue for the remainder of the
morning. However, postfrontal stratus clouds appear to finally
scatter by early afternoon, with temperatures expected to warm into
the u60s-l70s as this occurs. Pleasant conditions will continue into
Wednesday night, with temperatures dropping into the u40s-l50s in a
favorable environment for radiational cooling.

.LONG TERM...(Thursday through Monday)
Issued at 455 AM CDT Tue Mar 24 2020

Those out there hoping for warm weather and a reprieve from the rain
will probably enjoy weather conditions on Thursday and Friday. There
is strong global model consensus for a broad upper ridge to build in
the Gulf of Mexico during this period in response to upstream trough
development in the West CONUS. The surface ridge will be located
just off the East Coast with southerly flow dominating across the TN
Valley as the polar front retreats into the Northeast and Great Lakes
regions. Models indicate clockwise flow around the broad ridge will
bring air parcels from portions of Western TX and the Mexican Plateau
into our region on Thursday and Friday. 850 mb temperatures may
reach up to ~13-14C on Thursday and even higher up to ~18C on Friday.
Provided sufficiently deep boundary layer mixing takes place,
temperatures may reach well into the 80s, especially on Friday.
However, some mid/upper clouds may be present which would inhibit
heating to some extent mainly on Friday. Daytime high temperatures
could perhaps be higher as some of the MOS is suggesting, but part of
the energy expenditure will go to drive evaporation from the very
wet soils in place, curbing sensible heating. So, the forecast will
tend to lean towards a more conservative estimate of daytime highs
for now.

With the surface high anchored off the East Coast, southerly flow
will continue into Saturday. Streamlines indicate parcel trajectories
emanating from the deep GOM and the Caribbean, bringing rather moist
air into the region for this time of year. Dew points may climb well
into the 60s. Although the West CONUS trough mentioned may become
partially closed in the Intermountain West, the largely progressive
flow pattern is expected to bring the upper low and associated
vorticity into the central CONUS on Saturday. Backing upper flow and
moisture advection/convergence ahead of the trough and developing
cold front may bring rain and thunderstorms to the area beginning as
early as Saturday. An upper jet just to our north appears to be
poised to provide broad scale ascent across the region. However,
overall dynamic forcing and shear characteristics do not appear
overly favorable for severe weather. But, it's quite early to get
into too many details yet. In any event, this looks to be a rather
quick shot of rain and thunderstorms along and ahead of a cold front.
POPs are still a bit spread out across Saturday and into Sunday
morning, mainly to account for the remaining uncertainty in timing. A
deep, highly amplified trough may give rise to the next bout of
precipitation then early next week, but too much run-to-run
inconsistency has yet to be resolved for this next system, although
it does feature a Gulf surface low and perhaps a chillier rain for
the area at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 723 AM CDT Tue Mar 24 2020

A strong warm front will continue to lift northward through the TN
Valley this morning, with widespread TSRA and IFR cigs/MVFR
reductions expected for roughly the first three hours of the valid
TAF period. Conditions will begin to improve by 16Z as the warm front
advance further northeastward, with stratocu cigs lifting to arnd
3500 ft AGL by 18Z, as sfc flow veers to SW and increases to 10G18
knots. A second episode of TSRA is expected to impact the terminals
beginning late this afternoon, in advance of an eastward moving
surface trough. Due to some lingering uncertainties regarding timing
of this second event, we have introduced VCTS/CB at 22Z for both
terminals, with PROB30 groups for TSRA btwn 22-02Z. The threat for
TSRA will diminish by 02Z, with lgt SHRA possible prior to the
arrival of a cold front late this evening/early Wednesday morning.
Winds will veer to NW by 25/06Z, with MVFR stratus based arnd 1500 ft
continuing for the remainder of the period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Flash Flood Watch through late tonight for ALZ001>010.

TN...Flash Flood Watch through late tonight for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KDW
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 6:18 AM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
618 AM CDT Tue Mar 24 2020

ALZ001>010-016-TNZ076-096-097-251100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
618 AM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Thunderstorms will continue this morning as a warm front moves
northward across the area. A few of these storms may be capable of
producing hail up to the size of pennies and locally heavy rainfall
amounts up to about one inch.

A second round of thunderstorms is expected to develop to our west
and move into the area this afternoon. Conditions appear favorable
for the development of strong to severe thunderstorms capable of
producing damaging winds, large hail, and tornadoes. Storms will
shift eastward across the remainder of the Tennessee Valley during
the evening, with a continued threat for severe weather. In addition,
heavy rainfall from the thunderstorm activity will increase the risk
for flash flooding today. A Flash Flood Watch is in effect from 7 AM
until 1 AM Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Additional thunderstorms are possible across the region on Saturday,
although coverage and intensity is expected to be lower at this
point.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:09 AM CDTFlash Flood WatchHUNColbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more19 hr
Mar 24, 6:34 AM CDTRiver Flood WarningHUNLawrence54 hr
Mar 24, 7:28 AM CDTFlash Flood WarningHUNLawrence, Limestone, Madison, Morgan3 hr
Mar 24, 7:47 AM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Mar 24, 8:26 AM CDTFlash Flood WarningHUNColbert, Franklin2 hr
Mar 24, 8:38 AM CDTFlash Flood WarningHUNDeKalb, Jackson2 hr
Mar 24, 10:11 AM CDTRiver Flood WarningHUNColbert, Lauderdale7 days
Mar 24, 10:17 AM CDTRiver Flood WarningHUNMadison, Marshall, Morgan4 days
Mar 24, 10:33 AM CDTAreal Flood WarningHUNColbert, DeKalb, Franklin, Jackson, Lauderdale, Lawrence and 4 more6 hr
Mar 24, 3:24 PM CDTSpecial Weather StatementHUNMadison51 min
Mar 24, 4:06 PM CDTSpecial Weather StatementHUNFranklin24 min
Mar 24, 5:25 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale35 min
Mar 24, 5:34 PM CDTTornado Warning Considerable damage threatHUNColbert26 min
Mar 24, 5:43 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatHUNColbert32 min
Mar 24, 6:03 PM CDTTornado WarningHUNColbert, Lawrence42 min
Mar 24, 6:07 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin38 min
Mar 24, 6:22 PM CDTTornado WarningHUNFranklin9 min
Mar 24, 6:24 PM CDTSevere Thunderstorm WarningHUNFranklin51 min
Mar 24, 6:29 PM CDTTornado WarningHUNFranklin31 min
Mar 24, 6:34 PM CDTTornado WarningHUNLawrence, Limestone, Morgan26 min
Mar 24, 6:55 PM CDTTornado WarningHUNLawrence, Limestone, Morgan35 min

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.